Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stable viscosities and shock profiles for systems of conservation laws

Author: Robert L. Pego
Journal: Trans. Amer. Math. Soc. 282 (1984), 749-763
MSC: Primary 35L65; Secondary 35L67, 76L05
MathSciNet review: 732117
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Wide classes of high order "viscosity" terms are determined, for which small amplitude shock wave solutions of a nonlinear hyperbolic system of conservation laws $ {u_t} + f{(u)_x} = 0$ are realized as limits of traveling wave solutions of a dissipative system $ {u_t} + f{(u)_x} = \nu {({D_1}{u_x})_x} + \cdots + {\nu ^n}{({D_n}{u^{(n)}})_x}$. The set of such "admissible" viscosities includes those for which the dissipative system satisfies a linearized stability condition previously investigated in the case $ n = 1$ by A. Majda and the author. When $ n = 1$ we also establish admissibility criteria for singular viscosity matrices $ {D_1}(u)$, and apply our results to the compressible Navier-Stokes equations with viscosity and heat conduction, determining minimal conditions on the equation of state which ensure the existence of the "shock layer" for weak shocks.

References [Enhancements On Off] (What's this?)

  • [1] J. Conlon, A theorem in ordinary differential equations with an application to hyperbolic conservation laws. Adv. in Math. 35 (1980), 1-18. MR 555255 (80m:35054)
  • [2] I. M. Gelfand, Some problems in the theory of quasilinear equations, Uspehi Mat. Nauk 14 (1959), 87-158; English transl., Amer. Math. Soc. Transl. (2) 29 (1963). MR 0110868 (22:1736)
  • [3] D. Gilbarg, The existence and limit behavior of the one-dimensional shock layer, Amer. J. Math. 7 (1951), 256-274. MR 0044315 (13:401e)
  • [4] T. P. Liu, The entropy condition and the admissibility of shocks, J. Math. Anal. Appl. 53 (1976), 78-88. MR 0387830 (52:8669)
  • [5] A. Majda and S. Osher, A systematic approach for correcting nonlinear instabilities, Numer. Math. 30 (1978), 429-452. MR 502526 (80g:65101)
  • [6] A. Majda and R. Pego, Stable viscosity matrices for systems of conservation laws, J. Differential Equations (to appear). MR 774165 (86b:35132)
  • [7] A. Matsumura and T. Nishida, The initial value problem for the equations of motion of compressible viscous and heat-conductive fluids, Proc. Japan Acad. Ser. A Math. Sci. 55 (1979), 337-341. MR 555060 (83e:35112)
  • [8] R. Pego, Nonexistence of a shock layer in gas dynamics with a nonconvex equation of state, Arch. Rational Mech. Anal. (to appear). MR 832290 (87d:76105)
  • [9] R. Shapiro, Shock waves as limits of progressive wave solutions of higher order equations, Ph. D. thesis, Univ. of Mchigan, 1973.
  • [10] J. Smoller and R. Shapiro, Dispersion and shock wave structure, J. Differential Equations 44 (1982), 281-305. MR 657783 (83h:35084)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L65, 35L67, 76L05

Retrieve articles in all journals with MSC: 35L65, 35L67, 76L05

Additional Information

Keywords: Shock profiles, viscosity, traveling waves, center manifold, compressible Navier-Stokes equations, shock layer
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society